Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 39, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2004, 6:33 PM EDT for Calvert County, Saint Mary's County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2004, 6:33 PM EDT (22:33 UTC)
- Expired
- Jul 27, 2004, 10:30 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Calvert County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 97 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 272239
FFWLWX
MDC009-037-280230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT TUE JUL 27 2004
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
CALVERT COUNTY IN SOUTHERN MARYLAND
ST. MARYS COUNTY IN SOUTHERN MARYLAND
* UNTIL 1030 PM EDT.
* AT 633 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS LOWER SOUTHERN MARYLAND.
RADAR INDICATES THAT UP TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER
PORTIONS OF THE WARNED AREA. ANOTHER 2 TO 3 INCHES WILL BE POSSIBLE
THROUGH 1030 PM EDT.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE CALIFORNIA...CHESAPEAKE BEACH...GOLDEN BEACH...
LEONARDTOWN...LEXINGTON PARK...NORTH BEACH...PATUXENT RIVER NAS...
PRINCE FREDERICK...ST. MARYS CITY...LUSBY...HOLLYWOOD AND PINEY
POINT.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
ALSO NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN
BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE
UP TO HIGHER GROUND.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3839 7684 3803 7641 3831 7630 3871 7651
3873 7667 3850 7667
$$
ND2 follow-up statements
000 WGUS71 KLWX 272359 FFSLWX MDC009-037-280230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 757 PM EDT TUE JUL 27 2004 ...FLASH FLOOD WARNING CONTINUES FOR CALVERT AND ST. MARYS COUNTIES UNTIL 1030 PM EDT... AT 757 PM EDT...RADAR CONTINUED TO SHOW A LARGE AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN SLOWLY MOVING ACROSS SOUTHERN MARYLAND. RADAR INDICATES THAT UP TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER PORTIONS OF THE WARNED AREA. ANOTHER 2 TO 3 INCHES WILL BE POSSIBLE THROUGH 1030 PM EDT. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE CALIFORNIA...GOLDEN BEACH...LEONARDTOWN...LEXINGTON PARK... PATUXENT RIVER NAS...PRINCE FREDERICK...ST. MARYS CITY...LUSBY... HOLLYWOOD AND PINEY POINT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ ND
000 WGUS71 KLWX 280227 FFSLWX MDC009-037-280245- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1025 PM EDT TUE JUL 27 2004 ...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR CALVERT AND ST. MARYS COUNTIES... AT 1025 PM EDT...RADAR SHOWED THAT THE HEAVY RAINFALL HAS MOVED OUT OF CALVERT AND ST. MARYS COUNTIES. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...LIGHT SHOWERS AND SOME RESIDUAL PONDING OF WATER ON ROAD WAYS AND IN LOW LYING AND MAY CONTINUE OVER THE NEXT COUPLE HOURS. $$ ND
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:00 AM EDT, 7 hours 33 minutes earlier.
Area forecast discussion, Jul 27, 11:00 AM EDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1100 AM EDT TUE JUL 27 2004 .SHORT TERM...TODAY AND TNGT... ALL PRODUCTS RELEASED. I WL CONFESS...MY ABILITY TO WRITE DAY AFTR DAY ABT LOW CLDS/DAMPNESS HAS REACHED ITS LIMIT. IVE GOT NOTHING MORE TO SAY. AS I THOUGHT LAST JUL WAS WET I LOOKED AT DCA FOR THIS JUL VS JUL 03. THRU 7/26 PCPN TOTALS ARE ABT THE SAME 4.8. ITS RAINED MEASURABLY ON 9 DAYS SO FAR THIS JUL...ECLIPSED BY THE 13 IT RAINED ON LAST. NEITHER HERE NOR THERE...JUST A FACTOID. AM LVG THE FFA IN EFFECT THRU 6 PM...ALTHO ATTM NOT TERRIBLY EXCITED ABT IT. IFLOWS GAGES IN ERN WV HAVE RECORDED NOTHING IN THE LAST 6 HRS. THE BAND OF HVIER PCPN IS BARELY MAKING ANY EWD PROGRESS. WOODY && .LONG TERM...WED AND BEYOND... BASIC MDL AGREEMENT ON TAKING H5 CLSD LOW OVR GRTLKS NEWD WED-THU WHILE OPENING IT UP AND WEAKENING IT. RSLTNT PTTN ACRS NOAM CERTAINLY DOES NOT RESEMBLE SUMMER. ATLC RDG PARKED RATHER FAR TO THE N...NOT IN ITS TYPICAL SUBTROPICAL POSN. ANOTHR DEEP H5 L/WV TROF...W/ A CLSD LOW OF ITS OWN OVER MANITOBA...SLICING DWN THE PLAINS. CDFNT RUNS INTO ATLC RDG...STALLS OUT...AND WEAKENS ALNG ERN SEABRD WED-THU...SUPPORTED BY GOOD SFC-H5 CONFLUENCE AND SUPPORT OF RRQ OF UPR JET. THIS FLOW WL SUPPLY BOTH ATLC AND GLFMEX MSTR. SO...HAD TO TAKE A SLIGHTLY MORE PESSIMISTIC APPROACH TO FCST. ETA/GFS SIMILAR IN QPF FIELDS...THO THEIR RESPECTIVE MOS PRODUCTS DEPICT SOME VARIATION BY 4TH-5TH PDS. FCST GRIDS WED NGT-THU WL SPLIT THE DIFF...ONLY BECUASE BLV THAT THERE IS THE RISK OF PCP...BUT RECENT HISTORY WUD SUGGEST MORE CAUTION THAN MAV...SPCLY CONSIDERING ITS WET BIAS. ALSO...TRIED TO DELINIATE VARIATION BTWN SRN MD /WET/ AND PTMC HIGHLANDS...WHICH LIKLEY WL BE MAJORITY INFLUENCED BY SFC HIPRES BLDG FM GRTLKS. MADE A FEW TEMP CHGS NXT CPL OF DAYS TO LINE UP W/ PCPN CHGS... DECREASING MAXT WED AND THU...AND INCR MIN-T EACH NGT...SPLCY IN THE E WHERE DEWPTS WL REMAIN ON THE HIGH SIDE /UPR 60S TO NEAR 70/. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FFA TODAY DCZ001 MD...FFA TODAY MDZ002>007...MDZ009>011. VA...FFA TODAY VAZ021...VAZ025>031...VAZ036>042...VAZ050>056. WV...FFA TODAY WVZ048>055. MARINE...NONE. && LONG TERM...HTS
Hazardous weather outlook, Jul 27, 11:27 AM EDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1127 AM EDT TUE JUL 27 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-280800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1127 AM EDT TUE JUL 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SLOWLY ADVANCES FROM THE WEST. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE THROUGH THIS EVENING. SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE RAINFALL OF UP TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD BE SUFFICIENT TO CAUSE FLOODING OF STREAMS...CREEKS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN... HEAVY RAINFALL WILL BE POSSIBLE EAST OF INTERSTATE 95 ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:48 PM EDT | Flash Flood Warning | LWX | Harford | 117 min |
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.